Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 158, NWS Houston/Galveston, TX

October 13, 2012Brazos County, Burleson County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Oct 13, 2012, 6:56 PM CDT for Brazos County, Burleson County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2012, 6:56 PM CDT (23:56 UTC)
Expired
Oct 13, 2012, 7:45 PM CDT
In force
49 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Brazos County, TX, Burleson County, TX

The radar

The Ft Hood radar (KGRK), 56 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 7:37 PM CDTTORNADO4 W Caldwell, TXSPOTTER REPORTED RAIN WRAPPED TORNADO TO THE TX DPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS54 KHGX 132356
SVRHGX
TXC041-051-140045-
/O.NEW.KHGX.SV.W.0158.121013T2356Z-121014T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
656 PM CDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL BRAZOS COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN BURLESON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 745 PM CDT

* AT 651 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TANGLEWOOD 
  CLOSE TO THE LEE COUNTY AND BURLESON COUNTY LINE...AND MOVING 
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALDWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3055 9695 3057 9693 3060 9689 3073 9661
      3071 9659 3070 9656 3039 9679 3043 9687
      3046 9688 3046 9690 3052 9690 3054 9692
TIME...MOT...LOC 2351Z 208DEG 18KT 3047 9687 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:55 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 13, 3:55 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 PM CDT SAT OCT 13 2012

.DISCUSSION...
GUSTY SOUTHERLY WINDS SHOULD CONTINUE THIS EVENING AND TAPER OFF
SOME OVERNIGHT. A PAC FRONT MOVING ACROSS W TX THIS AFTERNOON
SHOULD STRETCH FROM THE ARKLATEX BACK TOWARDS NW HILL COUNTRY.
UPPER LEVEL LOW NOW MOVING OUT INTO THE PLAINS SHOULD PUSH NE
TOWARDS THE MIDWEST TONIGHT. PAC FRONT WILL BE SLOW TO PUSH INTO
SE TX ON SUN BUT MODELS SHOWING BETTER AGREEMENT WITH A SLOW FROPA
WITH FRONT CLEARING THE COAST MON MORNING.

OTHER THAN A FEW SHOWERS THROUGH C TX AND BRAZOS VALLEY THIS
EVENING...BEST THUNDERSTORM CHANCES WILL BE OVERNIGHT INTO SUN
ALONG THE FRONT. THINK 50/60 POPS ARE ON TRACK FOR THE NORTHERN
THIRD OF THE FORECAST AREA MAINLY NORTH OF A BRENHAM TO CLEVELAND
LINE FOR SUNDAY. RAIN CHANCES THEN DECREASE THROUGH SUN NIGHT INTO
MON SOUTH OF THAT LINE AND ALONG THE COAST. JET STREAK PUSHING
INTO E TX WILL SUPPORT CONVECTION BUT THIS PUTS THE COASTAL AREAS
IN SUBSIDENT REGION OF THE JET GOING INTO MON MORNING. THE 12Z NAM
DOES A BETTER JOB OF HANDLING PRECIP CHANCES IN THIS REGARD. LIKE
TAPERING POPS OFF TO 20/30 PERCENT SUN NIGHT FOR THE COAST.

MON/TUE SHOULD BE DRIER WITH TEMPS ONLY A COUPLE OF DEGREES ABOVE
NORMAL INSTEAD OF 10-15 DEGREES ABOVE NORMAL. GFS/ECWMF THEN HAVE
A SHORTWAVE TROUGH COMING INTO THE REGION LATE TUE INTO WED. ECMWF
MORE ROBUST WITH RAIN CHANCES BUT NOT CONVINCED MOISTURE WILL
RETURN JUST YET FOR RAIN CHANCES TUE NIGHT. DID ADD 20 POPS FOR
WED WHEN GFS SHOWS BETTER RAIN CHANCES AND PRECIP WATER VALUES
REACHING ABOUT 2 INCHES. ECMWF IS ALSO SLOWER TO MOVE THE WAVE
ACROSS BUT GIVEN THE DEVELOPING PATTERN...THINK MORE PROGRESSIVE
GFS MAY BE RIGHT.

BY MID WEEK LONG RANGE MODELS GFS/ECMWF/CANADIAN ARE IN BETTER
AGREEMENT WITH A MORE AMPLIFIED UPPER LEVEL PATTERN DEVELOPING.
DEEP TROUGH DEVELOPS OVER THE N PLAINS LATE WED WITH STRONG JET
FLOW OVER THE ROCKIES. UPPER LOW DEEPENS OVER THE N MIDWEST/GREAT
LAKES ON THUR WITH A COLD FRONT PUSHING INTO SE TX THU MORNING.
GFS IS A TOUCH FASTER THAN THE ECMWF BUT MODELS ARE WITHIN ABOUT 6
HOURS OF EACH OTHER WITH REGARD TO FRONTAL PASSAGE. BOTH THE
ECMWF/GFS HAVE THE FRONT OFF THE COAST BETWEEN 12-18Z THUR OR 7AM-
1PM CDT. COLDER AIRMASS WILL WORKS IT WAY INTO THE AREA DURING THE
DAY THUR WITH DEWPOINTS DROPPING INTO THE 40S. WILL KEEP 20/30
POPS FOR THE FORECAST WITH THE FRONTAL PASSAGE. THE FRONT SHOULD
BE STRONG ENOUGH TO KNOCK TEMPS BACK TO NORMAL OR SLIGHTLY BELOW
NORMAL FOR MID TO LATE OCTOBER. COOLER DRIER CONDITIONS SHOULD
PERSIST INTO NEXT WEEKEND.

39

&&

.AVIATION...
18Z TAF DISCUSSION...TAF SITES WILL SEE GUSTY S/SE WINDS THIS
AFTERNOON WITH SCT/BKN CLOUDS AROUND 4000 FEET. WIND SPEEDS WILL
COME DOWN A BIT OVERNIGHT...AND MVFR CEILINGS ARE ANTICIPATED.
FRONTAL BOUNDARY WILL BE ENTERING THE AREA OVERNIGHT...SO WENT
WITH VCSH BEGINNING 07Z-09Z FOR CLL-UTS-CXO AND AROUND 15Z FOR
IAH. TS ARE POSSIBLE...BUT NOT CONFIDENT ENOUGH AT THIS TIME TO
INCLUDE IN THE TAFS. 42

&&

.MARINE...
WILL CONTINUE WITH CAUTION FLAGS FOR ALL WATERS THROUGH
TONIGHT... AND WILL KEEP A CLOSE EYE ON THE OFFSHORE WATERS WHERE
ADVISORIES MIGHT BE NEEDED. RELAXING GRADIENT TOMORROW WILL LOWER
BOTH WINDS AND SEAS...THEN A WEAK COLD FRONT WILL MOVE INTO THE
WATERS SUNDAY NIGHT/MONDAY MORNING. LIGHT TO MODERATE NORTHEAST TO
EAST WINDS EARLY IN THE WEEK BECOME MORE ONSHORE AND STRENGTHEN
TUESDAY NIGHT THROUGH WEDNESDAY AHEAD OF THE NEXT COLD FRONT.
MODELS ARE SHOWING A LITTLE BETTER AGREEMENT ON A STRONG COLD
FRONT MOVING THROUGH THE COASTAL WATERS ON THURSDAY. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  86  62  84  59 /  60  50  10  10   0
HOUSTON (IAH)              73  87  64  86  60 /  20  40  30  10   0
GALVESTON (GLS)            76  86  72  83  71 /  10  30  30  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SUNDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, Oct 13, 3:58 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 PM CDT SAT OCT 13 2012

GMZ330-335-350-355-370-375-TXZ214-226-227-235>238-142100-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
358 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BREEZY ONSHORE WINDS ARE EXPECTED TODAY. BOATERS SHOULD EXERCISE
CAUTION. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-176>179-195>200-210>213-142100-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HARRIS-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-
358 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BRIEF WINDOW OF LOCALIZED HEAVY RAIN MAY BE POSSIBLE LATE
TONIGHT AND SUNDAY MORNING AS AN UPPER LEVEL DISTURBANCE AND
PACIFIC FRONT MOVE INTO THE REGION. THE MOST FAVORABLE TIME PERIOD
WILL BE BETWEEN 4 AM AND 10 AM SUNDAY MORNING AND GENERALLY ALONG
AND NORTH OF A BRENHAM TO LIVINGSTON LINE. ANY TRAINING HEAVIER
CELLS WILL BE CAPABLE OF PRODUCING A COUPLE INCHES OF RAIN IN A
SHORT TIME PERIOD AND CAUSE MINOR STREET FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OTHER THAN LOCALIZED MODERATE TO HEAVY RAINFALL SUNDAY MORNING
DESCRIBED ABOVE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR EARLY SUNDAY
MORNING.

In the hours before

Special weather statement, Oct 13, 6:45 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
645 PM CDT SAT OCT 13 2012

TXZ195-140030-
BURLESON TX-
645 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURLESON COUNTY UNTIL
730 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LEXINGTON OVER LEE COUNTY...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COMMUNITIES NEAR AND WEST OF CALDWELL TO THE COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY
EVENING FOR SOUTHEASTERN TEXAS.

LAT...LON 3055 9696 3064 9681 3058 9665 3040 9681
      3043 9687 3046 9688 3046 9690 3050 9690
      3050 9691 3052 9690 3054 9692
TIME...MOT...LOC 2342Z 206DEG 13KT 3036 9701

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 6:45 PM CDTSpecial Weather StatementHGXBurleson45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.